Alert archive / Massachusetts / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 2:10 AM EDT for Berkshire County, Massachusetts. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 2:10 AM EDT (06:10 UTC)
- Expired
- Sep 18, 2004, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Berkshire County, MA
The radar
The Albany radar (KENX), 77 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 180611
FFWALY
MAC003-181200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
210 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
THIS INCLUDES THE CITIES OF...PITTSFIELD...NORTH ADAMS...GREAT
BARRINGTON
* UNTIL 800 AM EDT
* AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL AMOUNTS IN EXCESS OF 2.5 INCHES ACROSS PARTS OF BERKSHIRE
COUNTY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSTOWN...SHEFFIELD...SAVOY...OTIS...NEW ASHFORD...LENOX...
LEE...HOUSATONIC...FLORIDA...EAST WINDSOR...CHESHIRE...BECKET...
ASHLEY FALLS AND ADAMS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA AS RAIN...HEAVY AT TIMES...ALONG WITH EMBEDDED
THUNDERSTORMS WILL CONTINUE OVER MUCH OF BERKSHIRE COUNTY FOR THE
REMAINDER OF THE NIGHT.
FLOODING IS EXPECTED TO OCCUR OVERNIGHT ALONG SECTIONS OF THE
BALDWIN BROOK...FURNACE BROOK...PARKER BROOK...BERRY POND
CREEK...MOUNT LEBANON BROOK...TRIBUTARIES OF THE HOOSIC
RIVER...LILLY BROOK...WHITMAN BROOK...DANIELS BROOK AND TOWN BROOK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.
LAT...LON 4206 7348 4204 7307 4215 7309 4224 7301
4237 7309 4243 7301 4251 7298 4270 7299
4274 7309 4274 7325 4239 7338 4221 7344
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:50 AM EDT, 20 minutes earlier.
Area forecast discussion, Sep 18, 1:50 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 AM EDT SAT SEP 18 2004 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND OUT TO SEA LATER TODAY. HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA. DRIER AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY. BY TONIGHT...THE COUNTY WARNING AREA WILL BE IN A DRY AIR MASS. AN ANTICYCLONE WILL BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER NEW YORK AND NEW ENGLAND MONDAY. A TIGHT PRESSURE GRADIENT WILL BE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL QUICKLY RELAX SUNDAY NIGHT. THE ANTICYCLONE WILL SINK SOUTHWARD ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY. A WEAK COOL FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND WILL WASH OUT WEDNESDAY NIGHT. A LARGE ANTICYCLONE WILL IMPACT THE AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES DURING THE LATTER PORTION OF THE WEEK. && .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING. BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2 PM...PERHAPS UNTIL 4 PM. AN EXTENSION UNTIL 430 PM...MIGHT WORK BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE WILL BE OUT AROUND THAT TIME. WE WILL BOOST THE PROBABILITY OF PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR TODAY. DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL FORECAST GUIDANCE. WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION MODEL FORECASTS. RAPID CLEARING IS INDICATED TONIGHT. THE TEMPERATURE WILL LIKELY FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA. THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED. HOWEVER...THE GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST LEVELS. ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED FOR THE BULK OF THE DAY. THE MAXIMUM TEMPERATURES WILL BE LOWERED A TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE. SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN ADIRONDACKS INTO SOUTHERN VERMONT. IT IS STILL TOO EARLY TO ISSUE A HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF THE ZONE FORECAST. ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM TEMPERATURES FOR SUNDAY NIGHT. THE GUIDANCE POINTS TO TEMPERATURES LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN HERKIMER AND HAMILTON COUNTIES. && .LONG TERM (MONDAY THROUGH FRIDAY)... LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION MODELS...SUGGESTS DRY WEATHER THIS PERIOD. THE PREVIOUS FORECAST HAD A 20 PERCENT PROBABILITY FOR FRIDAY. WE MAY LOWER THE PROBABILITY && .AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING IN HEAVY RAINFALL. CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH THROUGH THE AFTERNOON. VFR CONDITIONS TONIGHT. NORTHEAST WIND 5 TO 15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS. && .HYDROLOGY... HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE BERKSHIRES. OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME LOCATIONS. FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING. OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE MORNING. A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING. LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO THIS AFTERNOON. A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013. MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025. NY...FLOOD WATCH UNTIL 10 AM SAT...NYZ047>049-051>054-058>061-063>066. VT...NONE. && SHORT TERM/LONG TERM...HEMMERICH AVIATION...HEMMERICH
Hazardous weather outlook, Sep 17, 11:33 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1133 AM EDT FRI SEP 17 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON... BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL... CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR... EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE... GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON... HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON... LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY... MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ... NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE... RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS... SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON... TORRINGTON...TOWNSHEND...TROY...WARRENSBURG... WATERVLIET AND WHITEHALL 1133 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... THE REMNANTS OF IVAN WILL BRING SIGNIFICANT RAINFALL TO THE AREA SOUTH OF ALBANY IN NEW YORK...AND TO BERKSHIRE AND LITCHFIELD COUNTIES THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHEAST NEW YORK AND SOUTHERN NEW ENGLAND TODAY. MOISTURE ASSOCIATED WITH THE REMNANTS OF IVAN WILL INTERACT WITH THIS BOUNDARY...AND RESULT IN HEAVY RAIN. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED FROM THE CAPITAL DISTRICT AREA SOUTHWARD AND A FLOOD WATCH HAS BEEN ISSUED UNTIL 10 AM SATURDAY. THIS MUCH RAINFALL WILL CAUSE SIGNIFICANT RISES ON LOCAL RIVERS AND STREAMS AND SOME MAY OVERFLOW THEIR BANKS. IN ADDITION...NUISANCE FLOODING IS EXPECTED IN LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE. IN ADDITION...RAINFALL REPORTS ARE ENCOURAGED.
In the hours before
Local storm report, Sep 17, 11:05 PM EDT, 3 hours 5 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1104PM FRI SEP 17 2004
#2 0000002 000
CBSO WLSR QHQT QTRF APTS WAPT
04077 FILE 28 BROOME COUNTY SHERIFF NY0030000 SEP 17-04
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
FLOOD EVENT
COUNTY(S) AFFECTED:
CHECK ONE OR MORE AS APPROPRIATE:
(X) - STREAM/RIVER NEAR BANKFUL
(X) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD):
DATE AND TIME CONDITION STARTED: SEPTEMBER 17 2004 AT 10:50 PM
NAME OF STREAM/RIVER: CHOCONUT CREEK T/VESTAL
EXTENT OF DAMAGE OR AREAS IN DANGER: FLOODING OF ROADS AND THE FOLLOWING
BRIDGES ARE BEING AFFECTED / CASTLEMAN RD BRIDGE / MEEKER RD BRIDGE / JUNEBERRY
RD BRIDGE
REMARKS: ADDITONAL FLOODING IS OCCURING THE FOLLOWING AREAS / T UNION IN WEST
CORNERS UNION CENTER ENDWELL T/WINDSOR T/COLESVILLE T/MAINE T/BINGHAMTON
AUTH PHONE #: 607 778-1911
AUTH MICHAEL F ASWAD DIRECTOR OF EMERGENCY SERVICES FRANTZ 11-03 PM
OPER - PANDICH,JAMES C 2304Local storm report, Sep 18, 1:24 AM EDT, 46 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0123AM SAT SEP 18 2004
#1 0000001 000
FLPD WLSR
01512 FILE 28 TOWN OF LLOYD PD NY0555600 SEP 18-04
TO APTS/WSD
ROAD CLOSURE RT 44-55 INTERSECTION OF RESERVOIR RD
ROAD CLOSURE SRT 44-55 INTERSECTION OF RESERVOIR RD DUE TO TREE DOWN ON UTILITY
WIRES BLOCKING PASSAGE OF RT 44-55
ROADWAY CLOSED TILL FURTHER NOTICE SEEK ALTERNATE ROUTES OF TRAVEL
AUTH PO JOHN BUTCHER SENT/S TASKER
OPER - TASKER,SCOTT 0122The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:00 AM EDT | Flash Flood Warning | ALY | Berkshire | 6 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.